Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 331, NWS Omaha, NE

July 3, 2001Colfax County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2001, 2:48 AM CDT for Colfax County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 2:48 AM CDT (07:48 UTC)
Expired
Jul 3, 2001, 3:45 AM CDT
In force
57 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Colfax County, NE

The radar

The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2777 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 030749
SVROMA

NEC037-030845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
248 AM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLFAX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 345 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF HOWELLS TO 16
  MILES SOUTHWEST OF CLARKSON...OR FROM 23 MILES SOUTHEAST OF NORFOLK
  TO 9 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  LEIGH
  CLARKSON
  HOWELLS
  SCHUYLER

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL 
OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

$$

LAT...LON 4175 9724 4146 9726 4146 9691 4175 9691

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 3:25 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
325 PM CDT MON JUL 2 2001

THUNDERSTORM CHCS RMN FCST CONCERN THROUGH TUE WITH TEMPS THE MAIN
CHALLENGE ON WED.  WENT WITH ETA/AVN BLEND THIS FCST PD.

SHORT TERM...AT 20Z WRMFNT WAS ESTIMATED NR AN ANW-OLU-FNB LINE WITH
SECOND BNDRY FM FSD VCNTY TO NR VTN/CDR AND N-S REMNANTS OF OLD
OUTFLOW NR MO RVR.  WITH CLOUD ELEMENTS INCREASING NR INTERSECTIONS
OF BNDRYS NW OF FCST AREA...AND A FEW LTG STRIKES SHOWG UP IN
SD...FEEL THIS AREA WILL BE THE FIRST TO SEE DEVELOPMENT NR OAX
CWA.  MESOETA RMND FAIRLY CONSISTENT IN DVLPG MCS NCNTRL NEBR AND
DROPG PCPN AREA SE THIS EVENING.  THIS LOOKS PLAUSIBLE AND THUS WILL
KEEP THE FAIRLY HIGH POPS GOING.  FIRST MCS COULD WEAKEN AS IT MOVS
TWD/INTO SERN NEBR SO WL KEEP A LTL LOWER POPS IN THAT LOCATION.
THEN 2ND AREA OF CONVECTION COULD DVLP FAR NERN NEBR LATER TNGT
SIMILAR TO LAST NGT AND DROP TWD ECNTRL ZONES BY TUE MORNING.  PREV
FCST LOWS LOOK GOOD.

FOR TUE...OUTFLOW COULD CONTAMINATE SCENARIO...BUT BELIEVE FNT WL
WORK SLOWLY SE ACRS FCST AREA SETTING UP IN SERN NEBR BY LATE AFTN.
ETA'S INSTABILITY FCST IS HIGH WITH OVR 4000 J/KG CAPE AND 0-6KM
SHEAR BULLSEYE MOVG ACRS FCST AREA.  IF TSTMS DO DVLP IT COULD BE
QUITE ACTIVE.  SO...PREV FCST OF RELATIVELY HIGH POPS LOOK GOOD AS
DO TEMPS.

SOME QUESTION TO HOW FAR S FNT WL MOV...IF IT DOES...TUE NGT/WED AS
UPR RDG RMNS NRLY STATIONARY.  ATTM WILL COUNT ON ENOUGH CONVECTION
TO PUSH IT SE OF NERN NEBR BY WED AND LEAVE NRN 1/2 OF CWA DRY ON
WED.  WL CONT SMALL POPS POPS ACROSS THE S.  WITH ERLY SFC FLOW
COOLER AVN MAV TEMPS LOOK A LTL BTR THAN NGM.

.OMA...NONE
CHERMOK

In the hours before

Local storm report, Jul 2, 11:01 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1101 PM CDT MON JUL 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    2 W ORCHARD               NE   .75 INCH HAIL
07/02/01   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1009 PM    5 E NIOBRARA              NE   1 INCH HAIL
07z/02/01   KNOX                           REPORTED BY PUBLIC.
Local storm report, Jul 2, 11:27 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 PM CDT MON JUL 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...R.

1110 PM    WAUSA                     NE   .88 INCH HAIL
07/02/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 12:03 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1209 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...:.

1130 PM    BLOOMFIELD                NE   .88 INCH HAIL
07/02/01   KNOX                           REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:34 PM CDTSevere Thunderstorm WarningOAXKnox56 min
Jul 2, 9:59 PM CDTSevere Thunderstorm WarningOAXAntelope61 min
Jul 2, 10:31 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce44 min
Jul 2, 10:34 PM CDTFlash Flood WarningOAXKnox5 hr
Jul 2, 11:17 PM CDTSevere Thunderstorm WarningOAXKnox43 min
Jul 2, 11:35 PM CDTSevere Thunderstorm WarningOAXWayne40 min
Jul 3, 1:26 AM CDTSevere Thunderstorm WarningOAXAntelope49 min
Jul 3, 2:03 AM CDTSevere Thunderstorm WarningOAXMadison42 min
Jul 3, 2:23 AM CDTSevere Thunderstorm WarningOAXPlatte, Stanton67 min
Jul 3, 3:37 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy38 min
Jul 3, 3:49 AM CDTSevere Thunderstorm WarningOAXMadison, Platte41 min
Jul 3, 4:41 AM CDTSevere Thunderstorm WarningOAXCass49 min
Jul 3, 4:54 AM CDTSevere Thunderstorm WarningOAXOtoe51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.